Alert archive / Texas / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 206, NWS Midland/Odessa, TX

September 12, 2020Presidio County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Sep 12, 2020, 7:02 PM CDT for Presidio County, Texas. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 12, 2020, 7:02 PM CDT (00:02 UTC)
Expired
Sep 12, 2020, 7:45 PM CDT
In force
43 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Hail
0.75 in
Wind
70.0 mph

County Presidio County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 0.0 hours before the alert went out and 320 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2020-09-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 422 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2020-09-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
422 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
1715 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

452 
WUUS54 KMAF 130002
SVRMAF
TXC377-130045-
/O.NEW.KMAF.SV.W.0206.200913T0002Z-200913T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
702 PM CDT Sat Sep 12 2020

The National Weather Service in Midland has issued a

* Severe Thunderstorm Warning for...
  Southeastern Presidio County in southwestern Texas...

* Until 745 PM CDT.

* At 702 PM CDT, a severe thunderstorm was located 10 miles north of
  Presidio, moving northeast at 10 mph.

  HAZARD...70 mph wind gusts.

  SOURCE...67 mph wind observed at Presidio Airport.

  IMPACT...Expect considerable tree damage. Damage is likely to 
           mobile homes, roofs, and outbuildings.

* Locations impacted include...
  Presidio, Shafter, Casa Piedra and Presidio Lely International
  Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 2954 10437 2974 10445 2996 10413 2957 10394
TIME...MOT...LOC 0002Z 246DEG 8KT 2971 10431 

HAIL...<.75IN
WIND...70MPH
 
$$

29
1 follow-up statement
022 
WWUS54 KMAF 130021
SVSMAF

Severe Weather Statement
National Weather Service Midland/Odessa TX
721 PM CDT Sat Sep 12 2020

TXC377-130045-
/O.CON.KMAF.SV.W.0206.000000T0000Z-200913T0045Z/
Presidio TX-
721 PM CDT Sat Sep 12 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR SOUTHEASTERN PRESIDIO COUNTY...

At 720 PM CDT, a severe thunderstorm was located 13 miles northeast
of Presidio, moving northeast at 10 mph.

HAZARD...70 mph wind gusts.

SOURCE...A 67 mph wind gust was reported at the Presidio Airport 
         around 7 PM.

IMPACT...Expect considerable tree damage. Damage is likely to mobile 
         homes, roofs, and outbuildings.

Locations impacted include...
Presidio, Shafter, Casa Piedra and Presidio Lely International
Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 2954 10437 2976 10442 2996 10413 2961 10396
TIME...MOT...LOC 0020Z 246DEG 8KT 2973 10427 

HAIL...<.75IN
WIND...70MPH
 
$$

29

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 12, 6:48 PM CDT, 14 minutes earlier.

Area forecast discussion, Sep 12, 6:48 PM CDT, 14 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
648 PM CDT Sat Sep 12 2020

.DISCUSSION...

Please see 00Z aviation discussion below.

&&

.AVIATION...

VFR will continue through the forecast period w/hazy skies from
wildfire smoke over the western U.S. A weak frontal boundary will
slide through the area early tomorrow causing a NE wind shift
at all terminals.

&&

.PREV DISCUSSION... /issued 214 PM CDT Sat Sep 12 2020/

DISCUSSION...
A weak upper level disturbance will slowly move through the
forecast area through Wednesday. The best chance of showers and
thunderstorms through Monday will be in the mountains, when the
system will be most potent with enhancement from upslope flow.
Severe weather is not expected with this system due to weak shear
and weak instability. Will go dry for Tuesday and Wednesday as
the system will be very weak with the stability of the air mass
increasing further. Temperatures will be at or below normal
through Tuesday with surface high pressure dominating.

Will go mainly dry Thursday through next Saturday with near or
slightly above normal temperatures due to an upper level ridge
building over the region.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     66  86  64  82 /  10  20   0   0
Carlsbad                       61  88  62  83 /   0  20  20  20
Dryden                         70  87  68  85 /  10  40  20  20
Fort Stockton                  65  86  63  81 /   0  30  20  20
Guadalupe Pass                 63  80  60  74 /  10  20  20  20
Hobbs                          60  85  58  82 /  10  20  10  10
Marfa                          56  81  55  77 /  20  30  30  20
Midland Intl Airport           66  86  63  82 /  10  20  10  10
Odessa                         66  86  63  83 /  10  20  10  10
Wink                           65  89  64  84 /   0  20  20  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

24
Hazardous weather outlook, Sep 12, 1:17 PM CDT, 5 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
117 PM CDT Sat Sep 12 2020

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-131830-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
117 PM CDT Sat Sep 12 2020 /1217 PM MDT Sat Sep 12 2020/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

Please relay any information about observed severe weather to the
NWS while following all local, state and CDC guidelines.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 13, 5:11 PM CDTAreal Flood AdvisoryMAFPecos, Terrell3 hr
Sep 13, 6:52 PM CDTAreal Flood AdvisoryMAFCrane, Ector, Ward, Winkler3 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.